Digitalis Toxicity

Digitalis Toxicity is a topic covered in the 5-Minute Clinical Consult.

To view the entire topic, please or purchase a subscription.

Medicine Central™ is a quick-consult mobile and web resource that includes diagnosis, treatment, medications, and follow-up information on over 700 diseases and disorders, providing fast answers—anytime, anywhere. Explore these free sample topics:

Medicine Central

-- The first section of this topic is shown below --

Basics

Description

  • A life-threatening condition resulting from intoxication by digitalis (digoxin) when used for chronic therapy, from accidental or intentional overdose, or from ingestion of naturally occurring compounds containing cardiac glycosides (e.g., foxglove, oleander)
  • Can be acute or chronic
  • System(s) affected: cardiovascular, gastrointestinal (GI), ocular, central nervous system

Epidemiology

Incidence
~1.1% of outpatients on digitalis glycosides per year develop toxicity, with as many as 10–20% of nursing home residents annually experience some degree of digoxin-related toxicity.

Prevalence
  • Based on 441 observed cases from 2005 to 2010, annual occurrence of ER visits due to digoxin toxicity was an estimated 5,156, with a 75% hospitalization rate.
  • Digoxin toxicity accounted for 1% of all ED visits for acute drug events for patients >40 years of age; an estimated 3.3% for persons >85 years of age (1)

Etiology and Pathophysiology

  • Digitalis inhibits Na+/K+-ATPase in myocytes, resulting in an increase in intracellular sodium and a decrease in the transmembrane sodium gradient.
  • Loss of the sodium gradient decreases the drive of the Na+/Ca2+ transporter, leading to increased intracellular calcium and thus increased inotropy.
  • At high/toxic digoxin concentrations, elevated intracellular calcium generates small depolarizations, and the additive effects of these depolarizations produce dysrhythmias.
  • Digitalis also acts on the parasympathetic system, resulting in increased vagal tone and slowing atrioventricular (AV) node conduction.
  • The combination of these effects can cause tachyarrhythmias and conduction block, which can present simultaneously.
  • Chronic therapy
  • Intentional overdose (suicide attempt)
  • Accidental overdose (children)
  • Prescription/administration error
  • Electrolyte disturbances—predominantly potassium balance
  • Renal failure (2) or any condition that decreases clearance of the drug
  • Poisoning with plants containing cardiac glycosides (e.g., oleander, foxglove, lily of the valley)
  • Concurrent use of medications
    • Antibiotics: rifampin, tetracycline, macrolides
    • Selective serotonin reuptake inhibitors (SSRIs)
    • Calcium channel blockers: diltiazem, verapamil
    • Antiarrhythmics: quinidine, amiodarone
    • Diuretics
    • β-Blockers

Risk Factors

  • Advanced age
  • Renal failure
  • Hypoxemia
  • Electrolyte disturbances
    • Hypokalemia
    • Hypomagnesemia
    • Hypernatremia
    • Hypercalcemia
  • Acid–base disturbances
  • Decompensating heart failure
  • Myocardial infarction
  • Myocarditis
  • Recent cardiac surgery
  • Hypothyroidism
  • Polypharmacy

General Prevention

  • Use caution when prescribing digitalis if the patient is taking medications that interfere with digoxin metabolism or clearance.
  • Adjust dosing when there are circumstances that increase total body levels of the drug (e.g., acute or chronic kidney disease), increase cardiac sensitivity (e.g., ischemia, myocarditis), increase bioavailability by altering gut flora (e.g., macrolides), or decrease protein binding (e.g., hypoalbuminemia).
  • Prescribe lower doses of digoxin (0.125 mg/day instead of 0.25 mg/day) (3). Digoxin is effective in heart failure at much lower levels than necessary for rate control in atrial fibrillation.

Commonly Associated Conditions

  • Renal failure
  • Heart failure
  • Dehydration
  • Polypharmacy

-- To view the remaining sections of this topic, please or purchase a subscription --